Alert archive / Kentucky / River Flood Warnings in 2022
River Flood Warning 13, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 25, 2022, 12:04 AM EST for Knox County, Kentucky. It took effect at Feb 25, 2022, 5:00 AM EST. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2022, 12:04 AM EST (05:04 UTC)
- In effect from
- Feb 25, 2022, 5:00 AM EST
- Expired
- Feb 26, 2022, 4:31 PM EST
- In force
- 36 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Knox County, KY
The radar
The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Barbourville (BBVK2).
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 33 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
960
WGUS43 KJKL 250504
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
1204 AM EST Fri Feb 25 2022
...The National Weather Service in Jackson KY has issued a Flood
Warning for the following rivers in Kentucky...
Cumberland River at Barbourville affecting Knox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
The next statement will be issued by 11 AM Friday.
&&
KYC121-251600-
/O.NEW.KJKL.FL.W.0013.220225T1000Z-220226T0600Z/
/BBVK2.1.ER.220225T1000Z.220225T1800Z.220226T0000Z.NO/
1204 AM EST Fri Feb 25 2022
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO JUST AFTER
MIDNIGHT TONIGHT...
...REPLACES RIVER FLOOD ADVISORY...
* WHAT...Minor flooding is forecast.
* WHERE...Cumberland River at Barbourville.
* WHEN...From early this morning to just after midnight tonight.
* IMPACTS...At 27.0 feet, Low lying roads flood. Manchester street
floods.
* ADDITIONAL DETAILS...
- At 11:30 PM EST Thursday the stage was 25.8 feet.
- Forecast...The river is expected to rise above flood stage
early this morning and continue to a crest of 27.5 feet by
this afternoon. It will then fall below flood stage by this
evening.
- Flood stage is 27.0 feet.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
GEOGERIAN6 follow-up statements
147
WGUS83 KJKL 251521
FLSJKL
Flood Statement
National Weather Service Jackson KY
1021 AM EST Fri Feb 25 2022
...The Flood Warning is extended for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
For the Cumberland River...including Cumberland, Baxter, Pineville,
Barbourville, Williamsburg...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued at 7 PM on Friday, February 25th.
&&
KYC121-260330-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-220226T1551Z/
/BBVK2.1.ER.220225T0807Z.220225T1800Z.220226T0951Z.NO/
1021 AM EST Fri Feb 25 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Barbourville.
* WHEN...Until late Saturday morning.
* IMPACTS...At 30.0 feet, Manchester Street and Miller Road east of
US 25 E flood.
* ADDITIONAL DETAILS...
- At 9:30 AM EST Friday the stage was 28.4 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:30 AM EST Friday was 28.4 feet.
- Forecast...The river is expected to rise to a crest of 28.8
feet Friday afternoon. It will then fall below flood stage
late Friday night.
- Flood stage is 27.0 feet.
- Flood History...This crest compares to a previous crest of
28.8 feet on 03/19/1949.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
VORST622
WGUS83 KJKL 252356
FLSJKL
Flood Statement
National Weather Service Jackson KY
656 PM EST Fri Feb 25 2022
...The Flood Warning is extended for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
Cumberland River at Williamsburg affecting Whitley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
The next statement will be issued by 11 PM.
&&
KYC121-261200-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-220226T2121Z/
/BBVK2.1.ER.220225T0807Z.220226T0600Z.220226T1521Z.NO/
656 PM EST Fri Feb 25 2022
...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Barbourville.
* WHEN...Until tomorrow afternoon.
* IMPACTS...At 30.0 feet, Manchester Street and Miller Road east of
US 25 E flood.
* ADDITIONAL DETAILS...
- At 6:30 PM EST Friday the stage was 29.2 feet.
- Forecast...The river is expected to rise to a crest of 29.4
feet just after midnight tonight. It will then fall below
flood stage by late Friday morning.
- Flood stage is 27.0 feet.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC235-261200-
/O.EXT.KJKL.FL.W.0010.000000T0000Z-220228T1245Z/
/WLBK2.1.ER.220224T1540Z.220226T0600Z.220228T0645Z.NO/
656 PM EST Fri Feb 25 2022
...FLOOD WARNING NOW IN EFFECT UNTIL MONDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Williamsburg.
* WHEN...Until Monday morning.
* IMPACTS...At 25.0 feet, Low lying areas along George Hayes Road
flood.
* ADDITIONAL DETAILS...
- At 6:00 PM EST Friday the stage was 24.5 feet.
- Forecast...The river is expected to rise to a crest of 24.6
feet just after midnight tonight. It will then fall below
flood stage by early Monday morning.
- Flood stage is 21.0 feet.
&&
LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
3681 8426 3680 8407
$$
GEOGERIAN140
WGUS83 KJKL 260031
FLSJKL
Flood Statement
National Weather Service Jackson KY
731 PM EST Fri Feb 25 2022
...The Flood Warning continues for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
For the Cumberland River...including Barbourville...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
The next statement will be issued by 11 PM.
&&
KYC121-261245-
/O.CON.KJKL.FL.W.0013.000000T0000Z-220226T2121Z/
/BBVK2.1.ER.220225T0807Z.220226T0600Z.220226T1521Z.NO/
731 PM EST Fri Feb 25 2022
...FLOOD WARNING REMAINS IN EFFECT UNTIL SATURDAY AFTERNOON...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Barbourville.
* WHEN...Until tomorrow afternoon.
* IMPACTS...At 30.0 feet, Manchester Street and Miller Road east of
US 25 E flood.
* ADDITIONAL DETAILS...
- At 6:30 PM EST Friday the stage was 29.2 feet.
- Forecast...The river is expected to rise to a crest of 29.4
feet just after midnight tonight. It will then fall below
flood stage by Saturday afternoon.
- Flood stage is 27.0 feet.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
GEOGERIAN937
WGUS83 KJKL 260351
FLSJKL
Flood Statement
National Weather Service Jackson KY
1051 PM EST Fri Feb 25 2022
...The Flood Warning is extended for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
Cumberland River at Williamsburg affecting Whitley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
The next statement will be issued by 11 AM Saturday.
&&
KYC121-261600-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-220227T0135Z/
/BBVK2.1.ER.220225T0807Z.220226T0200Z.220226T1935Z.NO/
1051 PM EST Fri Feb 25 2022
...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Barbourville.
* WHEN...Until Saturday evening.
* IMPACTS...At 30.0 feet, Manchester Street and Miller Road east of
US 25 E flood.
* ADDITIONAL DETAILS...
- At 10:30 PM EST Friday the stage was 29.2 feet.
- Forecast...The river is cresting. It will then fall below
flood stage by Saturday afternoon.
- Flood stage is 27.0 feet.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC235-261600-
/O.EXT.KJKL.FL.W.0010.000000T0000Z-220228T1415Z/
/WLBK2.1.ER.220224T1540Z.220226T0600Z.220228T0815Z.NO/
1051 PM EST Fri Feb 25 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE MONDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cumberland River at Williamsburg.
* WHEN...Until late Monday morning.
* IMPACTS...At 25.0 feet, Low lying areas along George Hayes Road
flood.
* ADDITIONAL DETAILS...
- At 10:00 PM EST Friday the stage was 24.6 feet.
- Forecast...The river is nearing its crest. It will then fall
below flood stage by early Monday morning.
- Flood stage is 21.0 feet.
&&
LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
3681 8426 3680 8407
$$
GEOGERIAN614
WGUS83 KJKL 261620
FLSJKL
Flood Statement
National Weather Service Jackson KY
1120 AM EST Sat Feb 26 2022
...The Flood Warning continues for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
For the Cumberland River...including Cumberland, Baxter, Pineville,
Barbourville, Williamsburg...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued at 8 PM on Saturday, February 26th.
&&
KYC121-270000-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-220227T0000Z/
/BBVK2.1.ER.220225T0807Z.220226T0200Z.220226T1849Z.NO/
1120 AM EST Sat Feb 26 2022
...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast
to continue.
* WHERE...Cumberland River at Barbourville.
* WHEN...Until this evening.
* IMPACTS...At 27.0 feet, Low lying roads flood. Manchester street
floods.
* ADDITIONAL DETAILS...
- At 10:30 AM EST Saturday the stage was 27.9 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 AM EST Saturday was 29.3 feet.
- Forecast...The river is expected to fall below flood stage
this afternoon and continue falling to 5.0 feet Thursday
morning.
- Flood stage is 27.0 feet.
- Flood History...This crest compares to a previous crest of
27.8 feet on 04/14/1994.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
VORST184
WGUS83 KJKL 262131
FLSJKL
Flood Statement
National Weather Service Jackson KY
431 PM EST Sat Feb 26 2022
...The Flood Warning is cancelled for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
KYC121-262245-
/O.CAN.KJKL.FL.W.0013.000000T0000Z-220226T2131Z/
/BBVK2.1.ER.220225T0807Z.220226T0200Z.000000T0000Z.NO/
431 PM EST Sat Feb 26 2022
...FLOOD WARNING IS CANCELLED...
...FLOOD ADVISORY NOW IN EFFECT...
The Flood Warning is cancelled for
the Cumberland River at Barbourville.
* ADDITIONAL DETAILS...
- At 3:30 PM EST Saturday the stage was 26.7 feet.
- Forecast...The river has fallen below flood stage, but will
continue to run high through Sunday morning.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 24, 11:42 PM EST, 22 minutes earlier.
Area forecast discussion, Feb 24, 11:42 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1142 PM EST Thu Feb 24 2022 .UPDATE... Issued at 1142 PM EST THU FEB 24 2022 Low pressure is centered across north central Kentucky, with an impressive temperature gradient aligned across our southeast, with some 15 to 20 degree differences only several miles apart at one point. The more sustained and moderate to occasionally heavy shower activity that affected areas north of the Mountain Parkway earlier this evening has exited to the northeast, with a broken line of convection trying to maintain along the emerging cold front found through central Tennessee. Expect these showers to fill in through the overnight as the boundary shifts east. A few upticks in convection remain possible, with at least some modest MU CAPE being maintained. The forecast continues to have things handled well, and have only adjusted the hourly temperatures/dew points in a rather futile attempt to capture the current trends in the observations. Updates have been sent. UPDATE Issued at 732 PM EST THU FEB 24 2022 Showers have filled in nicely across mostly the northern half of the Commonwealth out ahead of a 850 mb jet nosing in from the southwest. There were even some embedded thunderstorms at the leading edge, with some modest values of 100-250 J/kg of MU CAPE noted on the SPC Mesoanalysis page. Fortunately, the better rainfall rates have been occurring generally along the I-64 corridor, where generally the least amount of rainfall occurred over the past 24 hours. The forecast remains on track. Did adjust some of the hourly temperatures and PoPs according to radar and trends in the observations. This resulted in a faster lull in the precipitation across our southeast, as well as delaying the warm air advection to the north a bit longer. Updates have been sent. && .SHORT TERM...(This evening through Friday night) Issued at 450 PM EST THU FEB 24 2022 21Z sfc analysis shows the next wave of low pressure starting to lift northeast into the area. Accordingly, after a lull in the rainfall the rates and coverage has been picking up as this latest low's warm front lifts deeper into the area. The surge of warmer air associated with this sfc wave is helping temperatures climb back into the 40s for the Cumberland Valley with upper 30s generally found elsewhere. In this moist environment dewpoints are nearly the same as air temperature most sites. Winds are relatively light and variable as the next sfc low rolls over the area. The models are in pretty good agreement aloft through the short term forecast period. They all depict the broad southwest flow at mid levels becoming more zonal in response to the potent, but dampening, shortwave trough lifting through the Ohio Valley tonight. The energy of this brushes by eastern Kentucky to the north by Friday morning with some more gentle height falls passing through and then gradually lowering into Friday night - pressed south from the larger parent trough over eastern Canada. The GFS is just a tad stronger with this than the similar NAM and ECMWF. However, this is a small spread and for that reason the blended NBM was used as the starting point for the grids with not much adjustment. Sensible weather will feature a wet night followed by a cooler day to to dry out on Friday. The last of the sfc low pressure waves along this boundary move through the area tonight with one more shot at heavy rain. This main band of showers and possible thunderstorms will lift north across the forecast area this evening before returning as the system's cold front when the low moves past later tonight. While the heavy rain potential exists through the entire area tonight, the southern sections of the CWA are the most saturated and as a result prone to high water issues and flooding. Accordingly, the flood watch remains in effect there through 12Z Friday. By that time the bulk of the pcpn will be exiting to the east with the low and its cold front. As the cold air rushes back into eastern Kentucky in its wake the pcpn could end as a touch of insignificant snow. Some flurries may linger into the evening before skies clear from west to east for a chilly night on continued cold air advection of light northwest winds. Did not deviate much on temperatures or dewpoints from the NBM during the short term portion of the forecast owing to the moist air in place through Friday and then CAA that night. As for PoPs, did raise them for the later part of the night and into Friday morning with some upslope component keeping the pcpn in the air a bit longer than modeled. .LONG TERM...(Saturday through Thursday) Issued at 226 PM EST THU FEB 24 2022 Zonal flow and cooler temperatures will prevail for the first part of the extended; however, a trough digging out of the Central Plains will dive south of the area. Models have been consistent with the system and the overall track to impact the southern zones. A mix bag of precipitation is expected across those zones late Saturday night into early Sunday morning. Little to no accumulations are expected with this system. High pressure builds into the region Sunday afternoon and remains overhead through late Tuesday. Monday and Tuesday are expected to remain seasonal and dry but models have been in somewhat decent agreement about a another system impacting the region. An upper-level low will track over southern Canada and this low is forecasted to drag a dry cold front through the region. This weak front is expected drop temperatures a few degrees cooler than Tuesday's high but otherwise minimal impacts to the forecast area. Temperatures rebound slightly and the regions stays dry for Thursday as high pressure builds in behind the front. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 732 PM EST THU FEB 24 2022 IFR/LIFR ceilings will continue to dominate through the majority of the TAF period, as low pressure lifts northeast across the region through tonight. Some temporary improvement to MVFR could be achieved at KSJS and KLOZ; however, as showers fill back in later tonight from west to east, ceilings/visibilities will deteriorate down to IFR or lower once again. The sustained shower activity will diminish by early Friday morning, with ceilings gradually improving to MVFR through the day from west to east. A low level jet will transit the Ohio Valley through the overnight hours, bringing the threat of LLWS across eastern Kentucky through the pre-dawn hours, before subsiding. Variable surface winds at 5 to 8 kts will occur through late tonight as the low pressure passes through the region. Winds will then increase to 5 to 10 kts and veer to the west southwest by dawn Friday, before becoming west northwest at near 10 kts, with a few gusts of around 15 kts during the afternoon hours. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM EST Friday for KYZ058-068-069-079-080- 083>088-107>120. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...VORST AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 24, 3:30 PM EST, 8 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 330 PM EST Thu Feb 24 2022 KYZ044-050>052-059-060-104-106-252330- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty 330 PM EST Thu Feb 24 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Periods of rain are expected through late tonight. The rain could be briefly heavy, and may lead to instances of localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any incidents of flooding through late tonight. KYZ058-068-069-079-080-083>088-107>120-252330- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 330 PM EST Thu Feb 24 2022 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Periods of rain showers and possible thunderstorms are expected to affect the area through late tonight. The rain, heavy at times, may lead to instances of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain is possible early Friday morning, which may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report incidents of flooding through early Friday. GREIF/VORST
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 5:49 AM EST | River Flood Warning | JKL | Owsley | 5 hr |
| Feb 25, 7:38 AM EST | River Flood Advisory | JKL | Floyd | 42 hr |
| Feb 25, 10:32 AM EST | River Flood Advisory | JKL | Owsley | 17 hr |
| Feb 25, 10:46 AM EST | River Flood Advisory | JKL | Lee | 56 hr |
Nearby
River Flood Warnings in Kentucky, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.